New Mexico, 2017

Hail in New Mexico, April 12, 2017

April 12, 2017 · NWS ABQ · 7 events in 2 counties and zones

A weak upper level trough approaching from Arizona combined with a very moist, unstable boundary layer deepening over eastern New Mexico to produce an extended period of strong to severe thunderstorms over east central and southeast New Mexico. The first storms of the day developed before sunrise near the Sacramento Mountains then spread northeast through the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level trough approaching from Arizona combined with a very moist, unstable boundary layer deepening over eastern New Mexico to produce an extended period of strong to severe thunderstorms over east central and southeast New Mexico. The first storms of the day developed before sunrise near the Sacramento Mountains then spread northeast through the early evening hours. Several strong to severe storms developed from Torrance County across the Pecos Valley into southeast New Mexico. The strongest storms impacted Chaves County where golf ball size was reported from near Elk to Dunken and Dexter. A slow-moving storm that anchored on the east slopes of the Sangre de Cristo Mountains dumped 10 inches of hail around Rainsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 12, 2:28 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 12, 2:28 AM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
328 AM MDT Wed Apr 12 2017

.SYNOPSIS...
Showers and thunderstorms will develop near the central mountain
chain early this morning then shift into eastern NM through tonight.
Some of these storms may become severe and produce large hail and
damaging winds across the eastern plains. Moisture will shift west
on convective outflows this evening and generate a period of windy
conditions within the Rio Grande Valley. Another round of storms is
possible over eastern NM Thursday and a couple may become strong near
the TX border. Meanwhile, warmer, dry, and breezy conditions will
spread across central and western NM. Warmer and breezy conditions
will then spread into most of eastern NM Friday through Sunday.
Temperatures will average 10 to 15 degrees above normal all areas.
There will still be a slight chance for some showers and storms over
the far southeast plains through this period.

&&

.DISCUSSION...
A very active day is on tap with a slight risk of severe storms
drawn up across much of eastern NM. Deeper moisture is currently
surging northwest into the state while an upper trough approaches
from AZ. The 08Z HRRR/RAP Lifted Index and CAPE values are beginning
to indicate destabilization shifting northwest along the central mt
chain. The latest composite radar is just now capturing the first
linear storm segments developing over south-central NM. Models are
in excellent agreement that this activity will spread northeast and
intensify this morning as a 55kt 300mb speed max ejects across the
region. The main focus area for strong to severe storms will stretch
over Lincoln, Chaves, De Baca, Roosevelt, and Curry counties. There
is now a greater amount of uncertainty on how far northwest this
activity develops. The last several HRRR and RAP solutions have
backed off considerably in the ABQ and SAF metro areas, including the
06Z NAM. That may change later in the day as convective outflows
surge northwest and run into the high terrain. By that time the upper
forcing may be too far east. Nonetheless, there are still chance
POPs thru late today.

Showers and storms will continue tonight over east-central and
southeast NM where QPF numbers from WPC show widespread 0.75-1.25"
amounts. The 00Z/06Z NAM still develops a single, robust convective
cluster near Los Alamos around sunset then shifts it east/southeast
across the Santa Fe area. Otherwise, central and western NM will
stabilize quickly after the upper trough passage. Thursday will be
drier, warmer, and breezy for central and western NM while a couple
more storms are possible over far eastern NM.

A deeper dry airmass is expected to shift across nearly the entire
state Friday through Sunday with fast west/southwest flow aloft.
Temperatures will average 10 to 15F above normal all areas. There is
another shot for some storms near the TX border Sunday as low level
moisture attempts to back farther westward across the plains. This
overall pattern looks to persist through at least early next week.

Guyer

&&

.FIRE WEATHER...
Humidities will trend upward again today as a return flow of low
level moisture advects into NM from the south and southeast. High
temperatures will trend downward from yesterday in the east, where
numerous showers and thunderstorms are expected. An upper level
trough will pass slowly eastward over NM today through Thursday,
possibly forming a closed low in the lee of the Sangre de Cristos
Thursday. The upper level system will work with the moisture to
produce showers and thunderstorms mainly from the central mountain
chain eastward through Thursday. There will probably also be some
cells along the east slopes of the western mountains and in the Rio
Grande Valley this evening, but some of these will produce little or
no rain due to less moisture there. Along and east of the central
mountain chain, fairly widespread 0.10-0.50 inch rain amounts will
be possible today through Thursday, with some totals reaching over 1
inch on the far east central plains near the Texas border. South
winds will be breezy again today and Thursday across portions of the
eastern plains. As the upper level trough gets past western areas on
Thursday dry southwest winds will become breezy there, especially
around Gallup and the Chuska Mountains where a few hours of locally
critical fire weather conditions will develop late in the day.

The downward humidity trend that starts Thursday will continue
Friday and Saturday, when dry weather is expected. In the wake of
the upper level trough, southwest winds will become breezy on
Friday, especially along and northeast of the central mountain
chain. Critical fire weather conditions are expected for several
hours, but moderate and low fire danger should preclude the issuance
of any fire weather headlines. Gusts could reach 40 mph across
northeast areas Friday afternoon.

As a weak upper level trough crosses the northern and central
Rockies early next week, the dry line may become active near NM's
eastern border late Sunday and Monday. Southwest winds will become
gusty again Monday, and directions will shift out of the west with
the passage of a Pacific cold front. Gusty west winds will then
linger through Tuesday.

With the increasing moisture in central and western areas, Haines 6
should be relegated mainly to western areas again today. Haines 6 is
then forecast to spread eastward with the drier air during the
latter half of the week becoming widespread Friday into the weekend.

44

&&

.AVIATION...
06Z TAF CYCLE
Areas of MVFR and IFR conditions will continue to develop through the
late night hours mainly along and east of the central mountain chain,
and possibly over SAF toward sunrise. Mesoscale models have showers
beginning to break out in the vicinity of the central mountain chain
and along the east slopes between 08-12Z this morning, then becoming
more widespread after daybreak. Thunderstorms this morning will be
most likely from the central mountain chain onto the southeast and east
central plains where the greatest instability is forecast to be.
Wind shear will be sufficient for clusters of cells to become
organized and form lines, especially by this afternoon when there is
a slight risk of severe thunderstorms across east central and
southeast areas. After a convectively active afternoon and evening,
storms should become more isolated after midnight Wednesday night.
However, widespread low clouds and possibly some fog are expected
east of the central mountain chain into Thursday morning.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  73  40  78  39 /   0   0   0   0
Dulce...........................  72  32  77  32 /   0   0   0   0
Cuba............................  69  37  73  37 /  20   0   0   0
Gallup..........................  73  29  76  31 /   0   0   0   0
El Morro........................  69  29  73  30 /   0   0   0   0
Grants..........................  73  32  76  33 /   5   0   0   0
Quemado.........................  72  39  75  39 /   5   0   0   0
Glenwood........................  83  40  84  40 /   0   0   0   0
Chama...........................  65  32  67  33 /   5   0   5   0
Los Alamos......................  66  45  70  47 /  30  30   5   0
Pecos...........................  62  41  68  41 /  50  50  10   5
Cerro/Questa....................  64  35  69  37 /  30  20  10   5
Red River.......................  57  30  62  30 /  40  30  10  10
Angel Fire......................  58  30  62  30 /  40  30  20  10
Taos............................  67  33  70  32 /  20  10  10   5
Mora............................  62  40  67  41 /  50  50  30  10
Espanola........................  73  44  76  43 /  20  20   0   0
Santa Fe........................  65  46  69  47 /  40  40   5   0
Santa Fe Airport................  70  44  74  42 /  40  30   5   0
Albuquerque Foothills...........  73  50  78  50 /  40  10   0   0
Albuquerque Heights.............  74  51  79  49 /  40   5   0   0
Albuquerque Valley..............  75  49  81  45 /  30   5   0   0
Albuquerque West Mesa...........  76  47  81  48 /  30   5   0   0
Los Lunas.......................  76  44  81  42 /  30   0   0   0
Rio Rancho......................  75  47  81  48 /  30   5   0   0
Socorro.........................  79  47  82  47 /  20   0   5   0
Sandia Park/Cedar Crest.........  67  42  73  42 /  50  40   0   5
Tijeras.........................  69  46  75  47 /  50  30   0   0
Moriarty/Estancia...............  67  40  73  40 /  60  50   5   5
Clines Corners..................  64  43  71  43 /  70  60   5   5
Gran Quivira....................  68  44  73  47 /  60  30   5   5
Carrizozo.......................  74  45  76  48 /  40  10   0   0
Ruidoso.........................  67  42  71  45 /  60  30  20   5
Capulin.........................  61  42  65  47 /  30  30  40  10
Raton...........................  67  40  72  42 /  30  20  30  10
Springer........................  66  40  72  41 /  30  30  20  10
Las Vegas.......................  63  41  69  42 /  60  40  20  10
Clayton.........................  69  47  71  52 /  50  40  30  10
Roy.............................  62  44  68  46 /  60  50  20  10
Conchas.........................  68  50  74  54 /  70  50  20  10
Santa Rosa......................  69  49  75  50 /  70  70  10  10
Tucumcari.......................  69  50  77  54 /  70  70  20  10
Clovis..........................  66  52  72  55 /  60  70  30  10
Portales........................  67  53  72  55 /  70  70  30  10
Fort Sumner.....................  68  51  74  54 /  60  70  10  10
Roswell.........................  74  56  79  56 /  70  60  20  10
Picacho.........................  69  49  75  50 /  70  50  20   5
Elk.............................  68  46  74  49 /  70  40  20   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Apr 12, 2:40 AM MST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
340 AM MDT Wed Apr 12 2017

NMZ501>540-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
340 AM MDT Wed Apr 12 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms from mid morning
through late this evening across much of the east central and
southeast plains where large hail, damaging winds, and perhaps an
isolated tornado are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through this evening for east
central and southern NM where severe thunderstorms are possible.

In the hours before

Special weather statement, Apr 12, 4:32 AM MST, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
532 AM MDT WED APR 12 2017

NMZ526-121145-
South Central Mountains-
532 AM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 545
AM MDT...

At 531 AM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Stanton, or 16 miles northeast of Ruidoso, moving northeast at
25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lincoln, Capitan, Fort Stanton, Lincoln State Monument and Smokey
Bear Historical Park.

&&

LAT...LON 3342 10551 3345 10560 3353 10562 3365 10547
      3349 10535
TIME...MOT...LOC 1131Z 233DEG 23KT 3351 10550

Guyer

The radar

The Holloman AFB radar (KHDX), 85 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Chaves

When
April 12, 4:50 AM MST to 5:00 AM MST
Where
Chaves County, 6.42 mi ESE of Elk
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.900, -105.230

Largest hail stones up to the size of golf balls.

Hail, Chaves

When
April 12, 4:50 AM MST to 5:00 AM MST
Where
Chaves County, 4.12 mi E of Elk
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.930, -105.260

Report relayed via Twitter of hail up to the size of half dollars.

Hail, Chaves

When
April 12, 6:50 AM MST to 7:00 AM MST
Where
Chaves County, 1.35 mi WSW of Elk
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.930, -105.350

Report relayed via Twitter of hail up to the size of half dollars along U.S. Highway 82 at the Chaves and Otero county line.

Hail, Chaves

When
April 12, 6:55 AM MST to 7:03 AM MST
Where
Chaves County, 4.12 mi E of Elk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.930, -105.260

Nickel size hail.

Hail, Chaves

When
April 12, 8:35 AM MST to 8:45 AM MST
Where
Chaves County, 10.44 mi WSW of Dexter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.130, -104.530

Hail up to the size of quarters at the Roswell Correctional Facility.

Hail, Chaves

When
April 12, 9:05 AM MST to 9:10 AM MST
Where
Chaves County, 0.69 mi S of Dexter
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.190, -104.370

Nickel size hail.

Hail, Mora

When
April 12, 2:30 PM MST to 3:00 PM MST
Where
Mora County, Rainsville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.980, -105.210

Hail accumulated 10 inches deep along State Road 442. Plows were dispatched to clear the roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679805, 679806, 679808, 679807, 679809, 679810, 679811.